Medical & Health News and debate about medical and health issues as they relate to aircrews and aviation. Any information gleaned from this forum MUST be backed up by consulting your state-registered health professional or AME. Due to advertising legislation in various jurisdictions, endorsements of individual practitioners is not permitted.

Pharmacy whoopsie.

Old 4th Apr 2017, 11:08
  #1 (permalink)  
Thread Starter
 
Join Date: Dec 2000
Location: On my farm
Posts: 1,200
Pharmacy whoopsie.

I normally take Ropinirole for bad muscle twitches. Last week I collected a new box from the Pharmacy which came in a slightly different box with a different name on it. Not unusual since every time so far it has been different names, colours and shapes for the tablets.

After 5 days I felt quite unwell and my wife Googled the name on the box. Turns out that Risperidal is not another name for Ropinirole, but is actually a strong anti-psychotic!!!

No wonder I felt a bit off-colour.

The muscle twitches have subsided now I'm back on the right stuff but the Dragons in the kitchen won't stop whispering in my ear. Should I tell the CAA?

blue up is offline  
Old 4th Apr 2017, 12:09
  #2 (permalink)  
 
Join Date: Oct 2003
Location: UK
Posts: 1,494
Firstly yes you should tell your AME pronto and seek some advice.

Second you should report the medication error or ensure that the pharmacy have reported it. Assuming this is a UK pharmacy they need to report this to the NHS National Reporting Learning System. You may find further advice NPA or on this NHS England PDF here
Daysleeper is offline  
Old 4th Apr 2017, 14:35
  #3 (permalink)  
Thread Starter
 
Join Date: Dec 2000
Location: On my farm
Posts: 1,200
"To Err is human"...Marcus Talius Cicero.

It seems that the 2 boxes are next to each other on the shelf and that 2 separate employees both signed the label on the box saying that they had checked it before it was given to me. What eventually gave it away was that there were actually 28 tablets in the box but the label said 21 tablets, otherwise my wife might never have looked on Google. Lots of phone calls to the NHS Direct people and a visit to A&E for an ECG. Nothing showed up other than a swollen tongue and a slightly foggy (well, LVPs in force) mind so I should be alright. There was a huge risk of a heart attack due to interaction with other meds that I am taking.

Just goes to show how easy it is for humans to screw up. Perfect example of the Swiss Cheese pieces lining up.
blue up is offline  
Old 4th Apr 2017, 19:29
  #4 (permalink)  
 
Join Date: Dec 1999
Location: In my own little world
Posts: 1,452
I'll second Daysleeper's advice to tell your AME. He will ask a few questions then hopefully clear you back to fly pretty quickly. Better they ask a few questions now than it come to light later and you get a real reaming.
lurkio is offline  
Old 4th Apr 2017, 19:53
  #5 (permalink)  
 
Join Date: Oct 2003
Location: UK
Posts: 1,494
For professional curiosity / terrifying yourself it's worth looking at Ezdrugid.org.

It may be more hole than cheese. (to quote a recent medical safety paper)
Daysleeper is offline  
Old 5th Apr 2017, 21:06
  #6 (permalink)  
 
Join Date: Jan 2005
Location: N. Spain
Age: 76
Posts: 1,309
Whatever the name on the box, it should come with an information sheet.


If in doubt, RTFM.
Shack37 is offline  
Old 6th Apr 2017, 11:42
  #7 (permalink)  
 
Join Date: Aug 2005
Location: E.Wash State
Posts: 0
Always check your pharmacy refills in whatever way you can find. There are far too many drugs with somewhat similar names. If it's just a jar of white pills, try to identify them, or recheck with the pharmacist.

If you have a choice, "unit dose" drugs are safer -- the ones packed in a blister that is often difficult to extract. The name is usually on the blister pack. That's why hospitals, at least here in US, almost always use them.
obgraham is offline  
Old 6th Apr 2017, 22:54
  #8 (permalink)  
 
Join Date: Apr 2000
Location: gone surfin'
Age: 55
Posts: 2,333
WOW !

That's a pretty big mistake. I do hope you have recovered well.

We all make mistakes. It's human nature.

I hope you've fed back what happened to the peep's involved. Obviously some lessons need to be learnt here:-)
gingernut is offline  
Old 9th Apr 2017, 16:08
  #9 (permalink)  
Thread Starter
 
Join Date: Dec 2000
Location: On my farm
Posts: 1,200
Here it is. The names are similar, the box is the same size and shape
Attached Images
File Type: jpg
oops1.jpg (57.8 KB, 30 views)
blue up is offline  
Old 9th Apr 2017, 20:40
  #10 (permalink)  
 
Join Date: Aug 2005
Location: E.Wash State
Posts: 0
That's a first class screw up.
obgraham is offline  
Old 10th Apr 2017, 19:51
  #11 (permalink)  
StandupfortheUlstermen
 
Join Date: Dec 2001
Location: Peoples' Democratic Republic of Wurzelsetshire
Age: 49
Posts: 1,181
That's a big one and I know of Pharmacists who've been sanctioned for cock ups that bad in the past (wifey worked in a Boots Pharmacy for years). Report it to your GP as well, they need to know about that sort of mistake.
Standard Noise is offline  
Old 12th Apr 2017, 19:17
  #12 (permalink)  
 
Join Date: Apr 2000
Location: gone surfin'
Age: 55
Posts: 2,333
Yeh.... big screw up.

Pencil's have rubbers at their end.

Let's hope we all learn from it, and maybe someone has the foresight to build something into the system to stop it happening again.

Vincristine and all that.

Last edited by gingernut; 13th Apr 2017 at 04:53.
gingernut is offline  

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off


Thread Tools
Search this Thread

Contact Us - Archive - Advertising - Cookie Policy - Privacy Statement - Terms of Service - Do Not Sell My Personal Information -

Copyright 2018 MH Sub I, LLC dba Internet Brands. All rights reserved. Use of this site indicates your consent to the Terms of Use.